Colorado, 2020

Damaging Winds in Colorado, August 11, 2020

August 11, 2020 · NWS BOU · 2 events in 2 counties and zones

Intense winds from a dry microburst caused localized tree damage. One tree fell onto a parked car.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Intense winds from a dry microburst caused localized tree damage. One tree fell onto a parked car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 9:46 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 11, 9:46 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1046 AM MDT Tue Aug 11 2020

.UPDATE...
Issued at 1046 AM MDT Tue Aug 11 2020

The forecast is on track given it's already in the mid to upper
80s across the Denver/Boulder metro area. Highs will reach the mid
90s, even upper 90s along the South Platte valley north and
northeast of Denver. HRRR-smoke has captured the smoke/haze quite
well for today. This evening the smoke should be confined to the
northern quarter of Colorado before meandering south of east,
covering just about every inch of our CWA in north Central and
Northeast Colorado. Jackson, Grand, and Summit Counties will have
the highest smoke concentration starting late this evening,
particularly near the surface, but even along the I-25 corridor
there will be a fair amount of smoke near the surface as well,
especially by midnight and beyond.

In terms of convective chances today, surface observations and
HRRR output continue to favor far eastern Colorado where surface
dewpoints are in the 50s and a dry line should sharpen by 1 PM
from Sterling to Akron to near Limon. Convection forms first along
the Palmer Divide around 1 PM, then may build northeast along the
dryline into Washington County by 3 PM. Still a marginal risk of
severe storms for Washington, Lincoln, eastern Logan, Phillips,
and Sedgwick Counties through about 4 PM. After that, very little
convection is expected across our area.

&&

.SHORT TERM...(Today and tonight)
Issued at 250 AM MDT Tue Aug 11 2020

After a brief break on Monday, temperatures are again expected to
bounce back in the 90s across the urban corridor and northeast
plains this afternoon. A weak west/southwesterly flow aloft will
be over the forecast area with a broad ridge of high pressure
stretched across the southern U.S. Skies will again be hazy as
wildfires on the west slope continue to spread smoke in the
forecast area. A weak upper level disturbance is still progged
brush across northern CO around 00z. The airmass will be quite dry
however from the urban corridor westward into the mountains.
Consequently, just a few weak high based showers/thunderstorms
will be possible. Brief pulse type storms will produce gusty winds
but little if any rainfall. A dry line will set up east of Denver
this afternoon. Better moisture east of this line with sufficient
CAPE to produce one or two severe thunderstorms. The northeast
plains are under a marginal risk this afternoon, with the best
chance of severe east of a line from Sterling to Akron to Limon.
Latest HRRR and RAP models show limited development, with the
strongest storms east of this line after 4 pm. The HRRR does
suggest one or two storm could produce wind gusts to 60 mph. Most
of the thunderstorms activity will diminish by 9 or 10 pm.
Clearing skies over night, with some patchy stratus possibly
developing over the northeast plains after midnight.

.LONG TERM...(Wednesday through Monday)
Issued at 250 AM MDT Tue Aug 11 2020

Upper level high will remain over the Southern Rockies through
most of the week. This will result in a very warm and dry westerly
flow aloft. Temperatures over northeast Colorado will be in the
mid to upper 90s through Friday. Could see isolated convection
over the mountains. Gusty winds and little to no rainfall will
accompany this convection. Enough low level moisture could creep
into the far northeast corner of Colorado for thunderstorms
Wednesday, otherwise the lower elevations look dry through at
least Friday.

The upper level high starts to shift westward Friday and by
Saturday it will be located over the Desert Southwest. Flow aloft
will turn northwesterly. Temperatures may drop a few degrees
Saturday due to a weak cold front, but lower 90s are still
expected for northeast Colorado. This may usher in just enough
moisture for isolated showers and thunderstorms, thus will have
some low PoPs in the forecast. A short wave trough rounding the
top of the ridge and a cold front is expected Saturday night. High
temperatures will cool into the 80s behind the front for Sunday.
Low level moisture should also increase bringing a chance for
showers and thunderstorms. The airmass warms some Monday with
highs approaching 90 degrees over northeast Colorado. If southeast
winds over eastern Colorado prevail, this will help retain low
level moisture. Will have low PoPs for Monday as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1046 AM MDT Tue Aug 11 2020

VFR conditions through Wednesday. SW winds should go more west
this afternoon, around 10-15 kts. No convection is expected near
the terminals, though a line of strong thunderstorms is possible
across northeast Colorado between 1-4 PM. Winds tonight will
return to drainage around 10 kts (SSW DEN and APA, W at BJC). On
Wednesday, hot again with no chance of precipitation. Winds should
again be out of the west during the afternoon hours at around 10
kts.

&&

.FIRE WEATHER...
Issued at 250 AM MDT Tue Aug 11 2020

No fire weather highlights today although the fire danger will
remain high. The dry conditions and above normal temperatures
will be offset by lighter winds and limited thunderstorm
coverage.

Very warm and dry conditions will remain over the Central Rockies
through Friday. Relative humidity recoveries will be very poor
along slopes and ridges with readings less than 40 percent.
Relative humidities will bottom out at 8-18 percent during the
afternoons. Breezy conditions are expected to occur with afternoon
gusts of 15- 25mph. Slight cooling and higher humidities are
expected for the weekend. However, this slight improvement is
expected for the Front Range mountains and eastward with little to
no improvement for the western and central Colorado mountains.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Schlatter
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Schlatter
FIRE WEATHER...Cooper/Meier
Hazardous weather outlook, Aug 11, 9:55 AM MST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Tue Aug 11 2020

COZ030>051-121700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Tue Aug 11 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

High temperatures will be well into the 90s across the urban
corridor and northeast plains this afternoon. Isolated high based
thunderstorms will be possible along and west of the urban
corridor. The storms may produce brief strong and gusty winds but
little if any rainfall. The fire danger will remain high due to
hot temperatures and persistent dry conditions.

There will be a marginal risk of severe thunderstorms over the
northeast plains between 1 and 5 PM. The best chance will occur
east of a line extending from Sterling to Akron to Limon. One or
two storms there could produce damaging wind gusts to 60 mph and
hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and mainly dry weather will keep the fire danger elevated
through the period. The best chance thunderstorms each afternoon
and evening will be over the mountains and over the far eastern
plains, but most areas will remain dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Denver

When
August 11, 11:00 AM MST
Where
Denver County, 2.33 mi SSW of Glendale
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.670, -104.920

Thunderstorm Wind, Arapahoe

When
August 11, 11:05 AM MST
Where
Arapahoe County, 4.44 mi NNE of Greenwood Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -104.900

Microburst winds toppled a blue spruce tree which fell onto a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914685, 914686.